The Lupus Forum banner

1 - 13 of 13 Posts

·
Registered
Joined
·
19 Posts
Discussion Starter · #1 ·
Has anybody taken Azathioprine for lupus - how has it been for you - my son has been advised to take 50mg a day - we have read the info sheet - and find there are so many side-effects. Confused? and extremely worried... dont want my son to take it cos of side effects but want him to take it to control lupus... what do I do - my son is 23yrs - has had pericarditis for 3yrs - doc has linked it to lupus. Has recently been in unwell for 2 months - vomitting, diarreha, excessive weight loss, inflammation of stomach - docs have said it is lupus. Is currently on 20mg of prednisolone.. any advice?
 

·
Registered
Joined
·
6,152 Posts
Hi there

I personally dont take it but there are lots of people here on the boards who do and Im sure some of them will be along soon.

In the meantime you can do a search for previous posts about the drug. Just click on Search (along the purple banner above between New Posts and Quick Links and type in the word Azathioprine. This will being up lots of previous threads and you can have a read through them.

Hope this helps
Joan:rose:
 

·
Registered
Joined
·
1,485 Posts
Hi, I've taken azathioprine for several years now. I also was very concerned about side effects when I started the drug. It's important to start slow and work up to the full dose, otherwise there may be some nausea or stomach upset. But once I was on the full dose, I didn't notice any problems. I believe most doctors do regular blood work for those taking the drug to make sure everything is working properly.

A few months ago i would have told you that azathioprine hadn't made a huge difference for me. But recently, because of a mix-up with a new insurance plan, I ran out and just didn't get the Rx refilled. I didn't take my normal dose for about 6 weeks. This put me into a nasty flare that is just now coming under a bit of control. Without question, the azathioprine was helping me much, much more than I knew. It's that old saying: you don't miss the creek 'till the well runs dry.

At any rate, as your son is having so many problems and his physician has recommended the medication, it seems a sound idea. Talk to his doctor about your concerns. Ask about keeping close watch on liver and kidney function and other things via regular blood work.

And in the end, make the decision we each much make by balancing the good with the potential bad and doing the best you can at the moment.

Good luck and keep us posted. Please tell your son we'd love to have him post, as well. There are several men who are regulars here and to whom he may be well able to relate. Otherwise, I believe the effects of this disease transcend gender. We would be glad to talk to your son and answer his questions.

Sunny
 

·
Registered
Joined
·
7,800 Posts
Hello,

I too take azathioprine and have been for about 6 months now. As Sunny said it is very important to work up slowly on the dose taken to avoid any nausea side effects but it sounds like your doc is doing that as your son is starting on 50mg which is a pretty low dose.

I was lucky not to have any side effects at all and have to say that the drug has helped me tremendously for certain things and has enabled me to start working again a little.

It sounds like your son's condition certainly merits this kind of treatment and docs will generally prefer to see people on aza than on more prednisolone as it has less side effects long-term.

I hope that helps a little. Don't hesitate if you have other questions, we'll try to help,

Katharine
 

·
Registered
Joined
·
19 Posts
Discussion Starter · #5 ·
Thanks All for messages - they have really helped me and given me an idea of what to expect with these tablets - I will keep you posted on how things develop..
 

·
Registered
Joined
·
154 Posts
Hello Mum86
Iam so sorry your son is so poorly at the moment. I remember that feeling , i thought i would never get better, but with all the great support from this site, and azathioprine it has made a huge improvement in my condition. I to was so scared to take it and worried about it daily, until i became so ill i had to do something, it took several weeks to work but when it did it was wonderful, i have had no side effects to it as yet (been on it since aug 07) and take 100mg a day , i to lost lots of weight and am under 8 stone. i also have managed to reduce my steriod from 25mg to 5mg could not have done it with out aza, one more thing take it with lots of food. i hope this helps, my best wishes to your son
regards
june;)
 

·
Registered
Joined
·
3,471 Posts
I woud also like to say that im so sorry your son is ill, but as For Azathioprine, it was the help i needed to get me right down to a low dose of steriods im now down to 8 and hallf mg that was 3 and half yrs ago

Yes i felt yuk at first, more sickness not being sick feeling it, and didnt want to eat, but that was hten, its worked for me

and good luck to your son ............good luck . Lin xxxxxxxxxxxxx
 

·
Registered
Joined
·
1,003 Posts
Hello there!

I'm sorry your son is not too well at the moment, it must be very worrying for you...I too take azathioprine & I was very apprehensive about starting it :worried: In the end I just decided that quality of life was the more important as I was in so much pain & immobile due to a bad flare up.

I'm happy to say that I have now been on azathioprine for nearly a year with no problems except nausea which did eventually wear off.
I wish your son lot's of luck,:luck: and I hope he is feeling much better soon.

take care..love karen x
 

·
Registered
Joined
·
19 Posts
Discussion Starter · #9 ·
Dear All

Many thanks for all your positive and helpful replies - it makes me see how taking Aza has helped you all and I will bear that in mind when we have to make the decision on to whether to go ahead with it or not? My son and I are really grateful... will keep you posted on our journey :)
 

·
Registered
Joined
·
14,661 Posts
Hello mum86

I have been taking low dose aza too for about 8 years 50 mgs a day. Reading all the listed side effects is daunting I know but the manufacturers are obliged to list absolutely everything and they don't distinguish between the doses used for lupus and the doses used for other conditions. I have been on forums for many years and have never read an account of anybody having major side effects such as cancer although some people simply can't tolerate it.
It is important to start it very slowly so as to reduce the risk of tummy effects and give the body time to get used to it. I started at 25 mgs every other day for a week then 25 a day for a week and so on increasing this way in 25 mgs increments until I reached 75mgs.

The risk v. the benefits of any drug can't be determined until the drug has been tried and the benefits become obvious and, hopefully, the individual reaction isn't offputting There has to be an element of faith in the doctors' experience and judgement. Aza is a very well known drug in use for decades.
It's usual to have very frequent blood tests when you start it to make sure it isn't affecting the blood and liver, and at regular intervals afterwards.
There is a limited range of medicines available for lupus: Prednisone is invaluable but the short term side effects are troubling and the long term side effects are all very worrying and serious, so the less it's used the better. Good Luck with your decision making. My regards to you both. He is a lucky fellow to have a mum like you ! :)

Please keep in touch and let us know how it goes. Feel free to ask about anything.

Hugs
Clare
 

·
Registered
Joined
·
2,374 Posts
I also take azathioprine 125mg daily, it has helped to get my steriod dose down to 8mg daily. Lucky I have had no side affects from it. Hope it helps your son too.

Sheila :)
 

·
Registered
Joined
·
19 Posts
Discussion Starter · #12 ·
Hi All

Thanks for all posts - anybody know of guys who have lupus - just want to know what their experiences are? Going to see our own GP today for more info...
 

·
Registered
Joined
·
7,800 Posts
Hi again,

There are quite a few guys with lupus on this board but they post a little less - must be true that thing about women talking more :rotfl:

I'm sure you'll see them around but you just have to be a little patient.

Katharine
 
1 - 13 of 13 Posts
Top